Missouri, 2010

Flash Flooding and Hail in Missouri, September 18 to 19, 2010

September 18 to 19, 2010 · NWS EAX · 69 events in 13 counties and zones

A warm and unstable airmass was located over the region, during the afternoon and evening hours of September 18, 2010. A cold front moved southeast across the area in the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
69

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A warm and unstable airmass was located over the region, during the afternoon and evening hours of September 18, 2010. A cold front moved southeast across the area in the afternoon and evening hours. There were numerous reports of hail, with some as large as softballs, around the Independence Mall area. Skylights were broken at the mall, and numerous vehicles at the mall and nearby areas, had extensive damage. Locally heavy rains were also observed, with flash flood conditions persisting into the morning hours of, September 19, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 18, 2:20 PM CST, 40 minutes earlier.

Area forecast discussion, Sep 18, 2:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT SAT SEP 18 2010

.DISCUSSION...

OLD OUTFLOW BOUNDARY HAS PUSHED WELL INTO CNTRL MISSOURI THIS
AFTERNOON...AND ESSENTIALLY WASHED OUT WITH DIURNAL HEATING...WHILE
TRUE SHALLOW SYNOPTIC FRONT/DENSITY CURRENT HAS NEARLY STALLED ALONG
A KHYS-KCNK-KFNB-KLWD LINE. BETWEEN THESE TWO
BOUNDARIES...CONVERGENCE HAS BEEN RATHER LIMITED...WITH THE BEST
MOISTURE FLUX AND SFC CONVERGENCE FOCUSED THROUGH CNTRL KANSAS AS
EVIDENCED BY THE ENHANCED CU FIELD ON VISIBLE SATELLITE.
HOWEVER...SPECIAL 18Z KTOP SOUNDING INDICATES RATHER MINIMAL
INHIBITION LEFT WITH MLCAPES ON THE ORDER OF 3000 J/KG...COINCIDENT
WITH BULK SHEAR VALUES IN THE 30-40KT RANGE ON THE SRN PERIPHERY OF
THE STRONGER JET AXIS NORTH OF THE SYNOPTIC FRONT. INVESTIGATION OF
WV IMAGERY AND PROFILERS (WITH SUPPORT FROM OBJECTIVE RUC GUIDANCE)
HINTS AT A SUBTLE WAVE EJECTING ACROSS SWRN NEBRASKA TOWARDS THE
WARM SECTOR...WHICH MAY PROVIDE JUST ENOUGH LIFT IN THE NEXT COUPLE
HOURS TO SUPPORT DEEPER CONVECTIVE OVERTURNING. WITH DEEP LAYER
SHEAR JUST SUFFICIENT TO SUPPORT SUPERCELLULAR STRUCTURE AND 0-1KM
SHEAR LARGELY RELEGATED TO THE COLD SECTOR...EXPECTING STORMS THAT
DO FORM TO CONGEAL INTO CLUSTERS AND BECOME OUTFLOW DOMINATED BY THE
EARLY EVENING. HOWEVER...BEFORE THAT TIME...LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS...THOUGH A BRIEF ISOLATED TORNADO
CANNOT BE ENTIRELY DISCOUNTED UPON INITIAL ROBUST THUNDERSTORM
UPDRAFT FORMATION...ESPECIALLY FROM THE KC METRO AREA WEST ALONG
I-70 WHERE LOW LEVEL VORTICITY HAS BEEN MAXIMIZED AND WOULD
CONCEIVABLY BE INGESTED AND ENHANCE LOW LEVEL STRETCHING.
OVERALL...PREFERRED AN EVOLUTION SIMILAR TO THE HI-RES 00Z NSSL WRF
(WHICH HANDLED EARLY MORNING OUTFLOW MOST ACCURATELY)...WITH
SUPPLEMENTAL INPUT FROM RECENT HRRR RENDITIONS.

OUTFLOW ENHANCED CONVECTION SHOULD MOVE SOUTH OF THE FORECAST AREA
THIS EVENING...HOWEVER WITH THE SHALLOW BOUNDARY LIKELY RESUMING A
SLIGHT SOUTHWARD PUSH AND WEAK LLJ AXIS IMPINGING ACROSS THIS
FRONT...HAVE DECENT CONFIDENCE OF ELEVATED SHRA AND ISOLD TSTMS
REFORMING ACROSS NRN MISSOURI THROUGH THE MORNING HOURS.
THEREAFTER...SIGNIFICANT UNCERTAINTY EXISTS REGARDING THE EXTENT TO
WHICH THE FRONTAL BOUNDARY LIFTS BACK NORTH TOMORROW...WITH THE
OPERATIONAL NAM-WRF ALMOST COMPLETELY SCOURING OUT THE SHALLOW COLD
AIRMASS...WITH THE OPERATIONAL GFS AND ECMWF FAR MORE PESSIMISTIC.
CANNOT COMPLETELY IGNORE THE NAM SOLUTION GIVEN ITS BETTER BOUNDARY
LAYER RESOLUTION...YET THIS MODEL HAS LITTLE OTHER SUPPORT...AND
HAVE HEDGED MORE TOWARDS AN SREF MEAN SOLUTION ONLY BRINGING
LOCATIONS SOUTH OF HIGHWAY 36 BACK INTO THE TRUE WARM SECTOR.

WARM AND WINDY CONDITIONS CAN BE EXPECTED ON MONDAY AS THE OLD
FRONTAL BOUNDARY WASHES OUT AND REFORMS NORTH WITH BUILDING HEIGHTS
ALOFT AND RENEWED LEE SFC PRESSURE FALLS. THIS BOUNDARY WILL
EVENTUALLY TAKE THE FORM OF A COLD FRONT...PUSHING BACK INTO THE
REGION ON TUESDAY AFTERNOON AND EVENING. CURRENT SUITE OF MODELS
INDICATES THE POSSIBILITY OF ANOTHER EPISODE OF STRONG TO SEVERE
STORMS WITH THIS FRONT. ONLY MINOR CHANGES MADE THEREAFTER...WITH A
SIMILAR PATTERN OF QUASI-ZONAL FLOW AND REGULAR FRONTAL PASSAGES.

&&

.AVIATION...

VERY LARGE UNCERTAINTY THROUGHOUT THE TAF PERIOD REGARDING BOTH
THUNDERSTORM CHANCES THIS AFTERNOON...AND VSBY/CIG FLIGHT
RESTRICTION LATE TONIGHT AND SUNDAY MORNING. WEAK OUTFLOW BOUNDARY
HAS PUSHED SOUTH OF TERMINALS...WITH SHALLOW SYNOPTIC FRONT NOW
NEARLY STALLED OVER SERN NEBRASKA. CONVERGENCE BETWEEN THESE TWO
FEATURES WAS RATHER WEAK...HOWEVER ATMOSPHERE WAS BECOMING QUITE
UNSTABLE AND SUPPORTIVE OF CB DEVELOPMENT THIS AFTERNOON. KEPT CB
MENTION GOING DURING THE MID/LATE AFTERNOON...ANTICIPATING SCT
DEVELOPMENT JUST WEST OF TERMINALS. WILL AMEND FOR A STRONGER
MENTION ONCE INITIATION TAKES PLACE AND BETTER TIMING AND PLACEMENT
CAN BE DETERMINED.

OTHERWISE...CONVECTIVE ACTIVITY SHOULD PUSH SOUTHEAST OF TERMINALS
THIS EVENING...AND THINKING NOCTURNAL PRESSURE RISES BEHIND THE
SYNOPTIC FRONT AIDED BY MESOSCALE CONVECTIVE INFLUENCES WILL BEGIN
TO PULL LOWER CIGS SOUTH TOWARDS THE MISSOURI RIVER. INCREASING LLJ
SHOULD PULL MOISTURE NORTH OF THIS BOUNDARY OVERNIGHT...AND HAVE
JUST INCLUDED A VCSH MENTION AT THIS TIME. STAYED ON THE MOST
PESSIMISTIC SIDE WITH GFS/MAV GUIDANCE BRINGING IFR/LOWER MVFR
FLIGHT RESTRICTIONS INTO THE AREA BEFORE SUNRISE. WILL HAVE TO WATCH
SOUTHWARD PROGRESSION OF IFR CIGS OVERNIGHT...AND MAY BE ABLE KEEP
KANSAS CITY TERMINALS VFR IF NAM/MET GUIDANCE COMES TO FRUITION.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 18, 12:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT SEP 18 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND UNSTABLE AIRMASS HAS DEVELOPED SOUTH OF A FRONT STRETCHED
ACROSS FAR NORTHWEST MISSOURI. SCATTERED THUNDERSTORMS ARE EXPECTED OVER
EASTERN KANSAS AND WEST CENTRAL MISSOURI LATER THIS AFTERNOON...WITH A
FEW STRONG TO PERHAPS SEVERE STORMS POSSIBLE. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY THREATS...THOUGH A BRIEF ISOLATED TORNADO MAY
BE POSSIBLE IMMEDIATELY AFTER THUNDERSTORMS INITIATE...ESPECIALLY
ALONG AN OLD OUTFLOW BOUNDARY EXTENDING FROM CENTRAL MISSOURI THROUGH
EAST CENTRAL KANSAS.

ANY THUNDERSTORMS THIS AFTERNOON ARE EXPECTED TO MOVE SOUTH OF THE
OUTLOOK AREA THIS EVENING...WITH ADDITIONAL THUNDERSTORMS ACTIVITY
LIKELY NEAR THE IOWA BORDER AFTER MIDNIGHT AND CONTINUING INTO EARLY
SUNDAY MORNING. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA TUESDAY
AFTERNOON AND TUESDAY NIGHT AS A COLD FRONT PUSH SOUTH. SOME OF THESE
STORM COULD REACH STRONG TO SEVERE LIMITS...WITH HEAVY RAINFALL ALSO
POSSIBLE.

ANOTHER FRONT IS FORECAST TO REACH THE AREA THURSDAY NIGHT...THOUGH
IT IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WOULD BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING FOR
LOCATIONS SOUTH OF A ST. JOSEPH TO KIRKSVILLE LINE.

21

In the hours before

Special weather statement, Sep 18, 2:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT SAT SEP 18 2010

MOZ029-037-182115-
CLAY MO-JACKSON MO-
345 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND NORTHERN
JACKSON COUNTIES UNTIL 415 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUGAR CREEK...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INDEPENDENCE...COURTNEY...MISSOURI CITY AND BIRMINGHAM.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3927 9428 3905 9426 3909 9455 3917 9457
TIME...MOT...LOC 2045Z 262DEG 12KT 3914 9445

CUTTER
Special weather statement, Sep 18, 2:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SAT SEP 18 2010

MOZ007-008-016-017-182145-
ADAIR MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
358 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHUYLER...
SOUTHEASTERN PUTNAM...NORTHEASTERN SULLIVAN AND ADAIR COUNTIES UNTIL
445 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF NOVINGER...OR 13 MILES WEST OF
KIRKSVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRKSVILLE...NOVINGER...GREENTOP...QUEEN CITY...WORTHINGTON AND
  GLENWOOD.

LAT...LON 4006 9285 4030 9300 4054 9255 4032 9234
      4016 9235
TIME...MOT...LOC 2059Z 244DEG 18KT 4022 9281

21
Special weather statement, Sep 18, 3:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT SAT SEP 18 2010

MOZ044-045-182130-
JOHNSON MO-PETTIS MO-
400 PM CDT SAT SEP 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS COUNTY IN
CENTRAL MISSOURI...AND NORTHEASTERN JOHNSON COUNTY IN WEST CENTRAL
MISSOURI UNTIL 430 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF KNOB NOSTER...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOUSTONIA AND HUGHESVILLE.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3877 9326 3881 9361 3892 9361 3894 9330
      3893 9326
TIME...MOT...LOC 2059Z 264DEG 11KT 3886 9353

CUTTER

The radar

The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

50 hail, 10 thunderstorm wind, 7 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Jackson

When
September 18, 3:00 PM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.090, -94.350

Hail, Jackson

When
September 18, 3:10 PM CST
Where
Jackson County, 0.87 mi NE of Courtney
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -94.390

Hail, Adair

When
September 18, 3:15 PM CST
Where
Adair County, 3 mi SW of Kirksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.169, -92.620

Thunderstorm Wind, Adair

When
September 18, 3:15 PM CST
Where
Adair County, 1.26 mi ESE of Nind
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.060, -92.750

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Adair

When
September 18, 3:27 PM CST
Where
Adair County, 0.69 mi N of (Irk)kirksville Muni
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.090, -92.550

Hail, Jackson

When
September 18, 3:27 PM CST
Where
Jackson County, Lake Tapawingo
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -94.330

Hail, Jackson

When
September 18, 3:31 PM CST
Where
Jackson County, 2.77 mi ESE of Cement City
Measured
5.5 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
39.020, -94.400

Hail up to five and a half inches in diameter, was reported in the Independence Mall area. Skylights were shattered at the mall, with numerous vehicles in the parking lot suffering extensive hail damage. There was also hail damage, to vehicles at nearby auto dealerships.

Hail, Jackson

When
September 18, 3:36 PM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -94.350

Hail, Macon

When
September 18, 3:40 PM CST
Where
Macon County, 0.53 mi W of La Plata
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.030, -92.490

Hail, Jackson

When
September 18, 3:47 PM CST
Where
Jackson County, 2.12 mi SE of Independence Mem Arp
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.050, -94.300

Hail, Jackson

When
September 18, 3:51 PM CST
Where
Jackson County, 1.07 mi W of Blue Spgs
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -94.300

Hail, Jackson

When
September 18, 3:53 PM CST
Where
Jackson County, 2.33 mi SSW of Blue Spgs
Measured
2.75 in hail
Reported by
Public
Coordinates
38.990, -94.300

Hail, Jackson

When
September 18, 3:54 PM CST
Where
Jackson County, Blue Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
39.020, -94.280

Hail, Jackson

When
September 18, 4:05 PM CST
Where
Jackson County, 0.87 mi SW of Grain Vly
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.010, -94.210

Lightning, Jackson

When
September 18, 4:10 PM CST
Where
Jackson County, Lees Summit
Property damage
$1,000
Reported by
Public
Coordinates
38.920, -94.380

Lightning knocked a chimney off a house in Bordner Estates.

Hail, Jackson

When
September 18, 4:30 PM CST
Where
Jackson County, 0.87 mi SW of Grain Vly
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.010, -94.210

Hail, Jackson

When
September 18, 4:37 PM CST
Where
Jackson County, Oak Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.000, -94.130

Hail, Jackson

When
September 18, 4:48 PM CST
Where
Jackson County, Oak Grove
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.000, -94.130

Hail, Cass

When
September 18, 4:56 PM CST
Where
Cass County, 2.76 mi S of Pleasant Hill
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.740, -94.270

Hail, Clay

When
September 18, 4:59 PM CST
Where
Clay County, Excelsior Spgs
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.350, -94.230

Hail, Cass

When
September 18, 5:01 PM CST
Where
Cass County, 0.69 mi S of Pleasant Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.770, -94.270

Hail, Jackson

When
September 18, 5:20 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.870, -94.170

Hail, Jackson

When
September 18, 5:30 PM CST
Where
Jackson County, 0.87 mi SW of Grain Vly
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.010, -94.210

Hail, Jackson

When
September 18, 5:49 PM CST
Where
Jackson County, Lone Jack Berry Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.870, -94.170

Hail, Johnson

When
September 18, 6:22 PM CST
Where
Johnson County, 3.2 mi NNW of Bowmansville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -93.730

Hail, Johnson

When
September 18, 6:25 PM CST
Where
Johnson County, 1.76 mi WNW of Bowmansville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.690, -93.730

Hail, Johnson

When
September 18, 6:26 PM CST
Where
Johnson County, 2.97 mi SSE of Warrensburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.730, -93.730

Hail, Lafayette

When
September 18, 6:30 PM CST
Where
Lafayette County, 2.96 mi NNW of Bates City
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.040, -94.090

Thunderstorm Wind, Johnson

When
September 18, 6:34 PM CST
Where
Johnson County, Leeton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.580, -93.700

Power lines were reported down. Thunderstorm wind gusts were estimated to 60 mph.

Hail, Pettis

When
September 18, 7:03 PM CST
Where
Pettis County, 2.97 mi NNE of Manila
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.590, -93.310

Hail, Pettis

When
September 18, 7:08 PM CST
Where
Pettis County, 1.75 mi NE of Spring Fork
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.600, -93.230

Hail, Jackson

When
September 18, 7:32 PM CST
Where
Jackson County, 2.14 mi SSE of Raytown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.990, -94.470

Hail, Johnson

When
September 18, 7:35 PM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.760, -93.730

Hail, Adair

When
September 18, 8:25 PM CST
Where
Adair County, 4 mi W of Novinger
Measured
1.5 in hail
Reported by
Public
Coordinates
40.230, -92.776

Hail, Johnson

When
September 18, 8:26 PM CST
Where
Johnson County, 2.34 mi NNE of Warrensburg
Measured
0.75 in hail
Reported by
Public
Coordinates
38.800, -93.730

Hail, Jackson

When
September 18, 8:45 PM CST
Where
Jackson County, 2.12 mi NE of Blue Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.040, -94.250

Hail, Jackson

When
September 18, 8:48 PM CST
Where
Jackson County, 0.87 mi NE of Blue Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -94.270

Flash Flood, Adair

When
September 18, 9:02 PM CST to September 19, 3:02 AM CST
Where
Adair County, Kirksville to 0.36 mi S of Kirksville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.200, -92.580

Street flooding was observed across the city of Kirksville, with up to 6 inches of water in the sheriff office parking lot.

Hail, Jackson

When
September 18, 9:05 PM CST
Where
Jackson County, 0.87 mi SW of Grain Vly
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.010, -94.210

Flash Flood, Jackson

When
September 18, 9:08 PM CST to September 19, 3:08 AM CST
Where
Jackson County, 1.75 mi NW of Grain Vly Arpt to 1.84 mi NW of Grain Vly Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.040, -94.240

Water was reported covering the roads, at depths up to 6 inches.

Hail, Jackson

When
September 18, 9:08 PM CST
Where
Jackson County, 0.87 mi NE of Blue Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -94.270

Heavy Rain, Jackson

When
September 18, 9:30 PM CST
Where
Jackson County, 2.07 mi N of Blue Spgs
Reported by
Emergency Manager
Coordinates
39.050, -94.280

Heavy rain was measured at 6.94 inches.

Flash Flood, Clay

When
September 18, 9:48 PM CST to September 19, 3:48 AM CST
Where
Clay County, 0.87 mi SW of Oakwood to 0.96 mi NNW of North Kansas City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.170, -94.590

Water was reported to be covering roads, at up to 6 inches in depth.

Flash Flood, Clay

When
September 18, 9:48 PM CST to September 19, 3:48 AM CST
Where
Clay County, 0.87 mi SW of Claycomo to 0.76 mi SSW of Claycomo
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.190, -94.540

Cars were reported to be stranded, due to high water.

Thunderstorm Wind, Platte

When
September 18, 9:58 PM CST
Where
Platte County, 0.54 mi W of Riverside
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.170, -94.630

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Clay

When
September 18, 10:02 PM CST
Where
Clay County, Winnwood
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.180, -94.500

Hail, Clay

When
September 18, 10:04 PM CST
Where
Clay County, 0.54 mi W of Birmingham
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.170, -94.460

Hail, Clay

When
September 18, 10:15 PM CST
Where
Clay County, 1.27 mi ESE of Avondale
Measured
1.75 in hail
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.160, -94.530

Hail damage was reported to windows in a home.

Hail, Clay

When
September 18, 10:19 PM CST
Where
Clay County, 0.87 mi NE of Winnwood
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
39.190, -94.490

Flash Flood, Jackson

When
September 18, 10:20 PM CST to September 19, 4:20 AM CST
Where
Jackson County, 0.87 mi SW of Lake City to 1.6 mi SSW of Lake City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.110, -94.280

Several cars were reported stranded in water up to the bumpers.

Hail, Clay

When
September 18, 10:26 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
2.5 in hail
Reported by
Public
Coordinates
39.210, -94.560

Hail, Clay

When
September 18, 10:26 PM CST
Where
Clay County, 1.38 mi S of Pleasant Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
39.200, -94.480

Thunderstorm Wind, Clay

When
September 18, 10:26 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.210, -94.560

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Clay

When
September 18, 10:26 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.210, -94.560

Eight inch tree limbs were reported blown down, and a large maple tree was reported split in half. Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Clay

When
September 18, 10:26 PM CST
Where
Clay County, 1.38 mi S of Pleasant Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.200, -94.480

Numerous trees were reported down. Thunderstorm wind gusts were estimated up to 65 mph.

Hail, Clay

When
September 18, 11:25 PM CST
Where
Clay County, 1.27 mi ESE of Smithville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.390, -94.560

Hail, Clay

When
September 18, 11:28 PM CST
Where
Clay County, 1.48 mi SSE of Smithville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.380, -94.570

Thunderstorm Wind, Clay

When
September 18, 11:28 PM CST
Where
Clay County, 2.54 mi ESE of Smithville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -94.540

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Clay

When
September 18, 11:35 PM CST
Where
Clay County, 1.27 mi ESE of Smithville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.390, -94.560

A roof was blown off a house. Docks on Smithville Lake were separated from the shore. Thunderstorm wind gusts were estimated up to 80 mph.

Thunderstorm Wind, Clay

When
September 18, 11:40 PM CST
Where
Clay County, 1.27 mi ESE of Smithville
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
39.390, -94.560

Numrous reports of wind damage reported around Smithville Lake. Trees were reported down on homes and fences were blown down. Smith Forks church camp attendant, reported several tents were blown over into Smithville Lake. All persons were accounted for and uninjured. Thunderstorm wind gusts were estimated up to 80 mph.

Flash Flood, Clay

When
September 18, 11:45 PM CST to September 19, 5:45 AM CST
Where
Clay County, 1.27 mi ESE of Smithville to 2.46 mi S of Smithville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.390, -94.560

One foot of flowing water was reported, across Highway DD near Smithville Lake.

Hail, Platte

When
September 19, 12:30 AM CST
Where
Platte County, 0.69 mi N of Edgerton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -94.630

Hail, Clinton

When
September 19, 12:44 AM CST
Where
Clinton County, 2.81 mi S of Gower
Measured
0.75 in hail
Reported by
Public
Coordinates
39.580, -94.590

Hail, Clinton

When
September 19, 12:46 AM CST
Where
Clinton County, 2.81 mi S of Gower
Measured
1.5 in hail
Reported by
Public
Coordinates
39.580, -94.590

Thunderstorm Wind, De Kalb

When
September 19, 1:10 AM CST
Where
De Kalb County, 3.36 mi SW of Weatherby
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.890, -94.300

Thunderstorm wind gusts were estimated up to 65 mph.

Hail, De Kalb

When
September 19, 1:10 AM CST
Where
De Kalb County, 3.36 mi SW of Weatherby
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.890, -94.300

Hail, Grundy

When
September 19, 2:58 AM CST
Where
Grundy County, 1.73 mi ESE of (P35)spickard
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.240, -93.690

Hail, Harrison

When
September 19, 3:21 AM CST
Where
Harrison County, Bethany
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.270, -94.030

Flash Flood, Grundy

When
September 19, 4:20 AM CST to 10:20 AM CST
Where
Grundy County, Trenton Arpt to 0.25 mi SSW of Trenton Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.080, -93.600

Water was reported up to a foot deep, at the intersection of 18th and Tindall Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259981, 259982, 260412, 260446, 259984, 260407, 260413, 259983, 260408, 260414, 260409, 260411, 260410, 260415, 260447, 260417, 260418, 260419, 260420, 260422, 260421, 260423, 260445, 260424, 260427, 260425, 260426, 260444, 260448, 260429, 260428, 260430, 260432, 260465, 260431, 260443, 260434, 259973, 260435, 259974, and more.